Indiana, 2003

Hail in Indiana, August 4, 2003

August 4, 2003 · NWS IWX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 4, 6:45 AM EST, 7 hours 7 minutes earlier.

Area forecast discussion, Aug 4, 6:45 AM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 AM EST MON AUG 4 2003

AVIATION DISCUSSION FOR 12Z...
MAIN CHANGE WAS TO ADD VCTS AT KSBN AND HIT TSRA HARDER WITH TEMPO
GROUP AT KFWA. ELONGATED SHORTWAVE AND ASSOCIATED 5H COLD POOL
ROTATING THROUGH IN/IL BORDER AREA AND WILL GIVE DECENT SHOT OF
PVA/LIFT TO KFWA AREA BY ABOUT 18Z. MEANWHILE RUC40 SOUNDINGS
INDICATE MODERATE INSTABILITY WITH SURFACE BASED CAPES 2500-3000
J/KG AT KFWA AND LESSER AROUND 1800 J/KG AT KSBN. PROXIMITY OF WEAK
SURFACE TROF SHOULD ALSO ASSIST IN INITIATING DEEP MOIST CONVECTION
FAIRLY EARLY THIS AFTERNOON. HAVE TRIED TO KEY ON BEST TIMING WITH 3
HOUR PERIOD OF VCTS AT KSBN 18Z-22Z AND TEMPO AT KFWA 19Z-22Z. NEXT
AVIATION FORECAST PROBLEM WILL BE FOG/ST DEVELOPING AS TOP OF MOIST
BOUNDARY LAYER COOLS...HAVE FORECAST DOWN TO CRITICAL 2SM BR CIGS
006 FOR NOW...SUSPECT THAT KFWA COULD GO LIFR 10Z-12Z ESPECIALLY IF
AIRPORT HIT WITH DECENT RAINFALL TODAY...HOWEVER WILL LET THIS
DETAIL EVOLVE IN FUTURE FORECASTS IF DEEMED MORE LIKELY. PBM

WEAK SFC LOW CENTERED NEAR CHI AT 6Z. SOME CONVECTION CONTINUES IN
RESPONSE TO ANOTHER SHORTWAVE OVER ILLINOIS. THIS WILL CONTINUE TO
MOVE SE AND THEN ELONGATE SOMEWHAT INTO THE EASTERN PART OF THE CWA
THIS AFTERNOON. MAY NEED SOME SCT WORDING IN THE EAST THIS AM
DEPENDING ON RADAR TRENDS. INSTABILITY WILL NOT BE AS HIGH AS PAST
COUPLE OF DAYS...BUT WITH UPR LOW STILL IN THE AREA...SCT POPS LOOK
GOOD FOR ALL AREAS AFTN/EARLY EVE...WITH LOWER POPS WEST. CANT RULE
OUT AN ISOLATED SVR STORM...MUCH LIKE THE PAST COUPLE OF DAYS...IN
THE EAST...BUT NOT ENOUGH CONFIDENCE/COVERAGE TO MENTION IN ZONES.
PWS NOT AS HIGH TODAY...BUT SLOW MVMT OF CONVECTION WARRANTS HEAVY
RAIN MENTION.

QUESTION IS WILL ANY PRECIP OCCUR TUES OR WEDS. MODELS HAVE BEEN
TRENDING ON BEST DYNAMICS/INSTABILITY TO SHIFT EAST WITH THE UPR
LOW. COULD END UP DRY ON TUESDAY...BUT WILL KEEP LOW AFTN/EVE POPS
EVERYWHERE EXCEPT FAR SW/W COUNTIES. DRY MONDAY AND TUES NGT...WITH
CHC POPS ON WEDS ALL AREAS AS ONE LAST PIECE OF ENERGY MOVES ALONG
THE BACK OF THE TROUGH. NO CHANGES TO TEMP GRIDS WITH TEMPS
REMAINING BELOW NORMAL UNTIL DEPARTURE OF TROUGH.  FISHER

DY3-7 DISCUSSION...
FEW CHANGES TO GOING GRIDS. UPPER LEVEL TROF SHOULD BE EAST OF
FORECAST AREA ENOUGH TO BEGIN DRY GRIDS ON THURSDAY. THEN PATTERN
BECOMES LOCKED WITH TROF ACROSS APPALACHIAN FRONT AND RIDGE
STRENGHTENING FROM PLAINS NORTH-NORTHEAST INTO SOUTH CENTRAL CANADA
PER GFS AND GEM. ONLY POTENTIAL PROBLEM IS GFS NOW HINTS AT 5H
CUTOFF DEVELOPING IN/OH BORDER SATURDAY INTO SUNDAY THAT WILL NEED
TO BE MONITORED. FOR NOW WILL DISCOUNT AND CONTINUE DRY THROUGHOUT
REMAINDER OF EXTENDED WITH SLOW TREND TOWARD NORMAL TEMPS AS AIRMASS
SHOULD MODIFY WARMER AS NORTH TO NORTHEAST FLOW GRADUALLY
WEAKENS.

PBM

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.
Hazardous weather outlook, Aug 4, 5:04 AM EST, 8 hours 48 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN MAINLY THIS AFTERNOON AND
EVENING. WHILE AN ISOLATED SEVERE STORM CANT BE RULED OUT...NO
WIDESPREAD SEVERE WEATHER IS EXPECTED. THE STRONGEST STORMS MAY
PRODUCE RAINFALL RATES OF AN INCH OR MORE PER HOUR...AS WELL AS HAIL
TO THE SIZE OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND
EVENING AS WELL AS WEDNESDAY AFTERNOON AND EVENING. AT THIS
TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 105 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Blackford

When
August 4, 1:52 PM EST
Where
Blackford County, Hartford City
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.450, -85.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377985.